ArticleThe Journal of allergy and clinical immunology2015
Peripheral blood eosinophilia and hypersensitivity reactions among patients receiving outpatient parenteral antibiotics.
Article in The Journal of allergy and clinical immunology, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 27 papers, 2 of them syntheses that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
27 citing papers in PubMed, 2 syntheses or guidelines pooled it, 50 citations in OpenAlex.
- Practice guidelines for outpatient parenteral antimicrobial therapy (OPAT) in Germany.Infection · 2025Guideline
- Eosinophils and eosinophil-associated diseases: An update.The Journal of allergy and clinical immunology · 2018Pooled it
- Clinical Outcomes and Safety Profile of Vancomycin in Outpatient Parenteral Antimicrobial Therapy Services: A Systematic Review.Antibiotics (Basel, Switzerland) · 2026Review
- Purification and antibody-free ex-vivo expansion of peripheral blood-derived autologous natural killer cells: A Malaysian case series on patient safety and tolerability.SAGE open medical case reports · 2026Article
- Vancomycin Drug Reaction with Eosinophilia and Systemic Symptoms: Meta-Analysis and Pharmacovigilance Study.Journal of clinical medicine · 2025Review
- Distinguishing DRESS syndrome from drug rash and eosinophilia: Beyond RegiSCAR criteria.The journal of allergy and clinical immunology. Global · 2024Article
- Antibiotic use during influenza infection augments lung eosinophils that impair immunity against secondary bacterial pneumonia.The Journal of clinical investigation · 2024Article
- Current practices and challenges of outpatient parenteral antimicrobial therapy: a narrative review.The Journal of antimicrobial chemotherapy · 2024Review
- Covalent penicillin-protein conjugates elicit anti-drug antibodies that are clonally and functionally restricted.Nature communications · 2024Article
- DRESS syndrome due to anti-TB drugs: A complex case with successful re-desensitization of group A drugs.Journal of family medicine and primary care · 2024Article
- Peripheral Blood Eosinophilia in Patients with Diabetic Foot Infection Receiving Long-Term Antibiotic Therapy.Journal of clinical medicine · 2024Article
- Evaluation of hypereosinophilia in a case ofCold Spring Harbor molecular case studies · 2023Article
- Usefulness of Routine Laboratory Tests for Follow up of Patients Receiving Outpatient Parenteral Antimicrobial Therapy Run by Infectious Diseases Fellows.Antibiotics (Basel, Switzerland) · 2023Article
- A Case of Primary Epstein-Barr Virus Infection Masquerading As Drug Reaction With Eosinophilia and Systemic Symptoms.Cureus · 2023Article
- Why Bother? Lab Monitoring in Beta-Lactam Outpatient Parenteral Antimicrobial Therapy.Antimicrobial agents and chemotherapy · 2022Article
- Road Less Traveled: Drug Hypersensitivity to Fluoroquinolones, Vancomycin, Tetracyclines, and Macrolides.Clinical reviews in allergy & immunology · 2022Review
- The Correlation of Neutrophil-Lymphocyte Ratio and Eosinophil Count with SCORTEN in SJS/TEN.Clinical, cosmetic and investigational dermatology · 2022Article
- Review
- Cutaneous adverse drug reactions in patients with peripheral blood eosinophilia during antituberculosis treatment.The Korean journal of internal medicine · 2019Article
- Updated good practice recommendations for outpatient parenteral antimicrobial therapy (OPAT) in adults and children in the UK.JAC-antimicrobial resistance · 2019Review
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
7 authors at 2 institutions in 1 country.
Funding
Abstract
backgroundAlthough drug-induced peripheral eosinophilia complicates antimicrobial therapy, little is known about its frequency and implications.
objectiveWe aimed to determine the frequency and predictors of antibiotic-induced eosinophilia and subsequent hypersensitivity reactions (HSRs).
methodsWe evaluated a prospective cohort of former inpatients receiving intravenous antibiotic therapy as outpatients with at least 1 differential blood count. We used multivariate Cox proportional hazards models with time-varying antibiotic treatment indicators to assess the effect of demographic data and antibiotic exposures on eosinophilia and subsequent HSRs, including documented rash, renal injury, and liver injury. Possible drug rash with eosinophilia and systemic symptoms (DRESS) syndrome cases were identified and manually validated.
resultsOf 824 patients (60% male; median age, 60 years; median therapy duration, 41 days), 210 (25%) had eosinophilia, with median peak absolute eosinophil counts of 726/mL (interquartile range, 594-990/mL). Use of vancomycin, penicillin, rifampin, and linezolid was associated with a higher hazard of having eosinophilia. There was a subsequent HSR in 64 (30%) of 210 patients with eosinophilia, including rash (n = 32), renal injury (n = 31), and liver injury (n = 13). Patients with eosinophilia were significantly more likely to have rash (hazard ratio [HR], 4.16; 95% CI, 2.54-6.83; P < .0001) and renal injury (HR, 2.13; 95% CI, 1.36-3.33; P = .0009) but not liver injury (HR, 1.75; 95% CI, 0.92-3.33; P = .09). Possible DRESS syndrome occurred in 7 (0.8%) of 824 patients; 4 (57%) were receiving vancomycin.
conclusionsDrug-induced eosinophilia is common with parenteral antibiotics. Although most patients with eosinophilia do not have an HSR, eosinophilia increases the hazard rate of having rash and renal injury. DRESS syndrome was more common than previously described.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.